Alabama, 2006

Hail in Alabama, April 19, 2006

April 19, 2006 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 19, 11:05 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Apr 19, 11:05 AM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1205 PM CDT WED APR 19 2006

.UPDATE...MESOSCALE UPDATE.

AN EXTREMELY UNSTABLE AIR MASS IS IN PLACE OVER THE FORECAST AREA
TODAY.  LATE MORNING SBCAPES WERE ALREADY GREATER THAN 2500 J/KG
OVER PARTS OF NORTH ALABAMA.  SBCAPES WILL LIKELY REACH 4500 TO 5500
J/KG OVER NORTH AND CENTRAL ALABAMA BY 3 PM.  BELIEVE THE SBCAPES OF
6500 TO 7000 J/KG...AS ADVERTISED BY THE RUC MODEL...ARE OVERDONE.
THE RUC MODEL IS TOO HIGH WITH THE SURFACE DEWPOINTS.

THE CAPE VALUES IN THE -10C TO -30C LAYER ARE ALREADY 500 TO 600
J/KG OVER NORTHWEST ALABAMA.  I HAVE NEVER SEEN UPPER-LEVEL CAPE
VALUES THIS HIGH.  THESE VALUES SUPPORT THE POTENTIAL FOR VERY LARGE
HAIL THIS AFTERNOON.  GOLF BALL TO SOFTBALL SIZE HAIL ARE POSSIBLE
WITH THE STRONGEST THUNDERSTORMS THIS AFTERNOON.

THE STRONGEST WIND SHEAR WILL BE LOCATED OVER THE NORTHERN COUNTIES
THIS AFTERNOON...ON THE ORDER OF 30 TO 35 KTS OVER THE LOWEST 6 KM.
THIS SHOULD HELP LEAD TO MID-LEVEL MESOCYCLONES...WHICH WILL FURTHER
ENHANCE THE UPDRAFTS.

WE ARE EXPECTING VILS AT OR ABOVE 55 KG/M2 TO BE SEVERE.
LIKEWISE...ANY CELLS WITH 50 DBZ ABOVE 30,000 FT WILL BE SEVERE.

ALTHOUGH LARGE HAIL WILL BE THE MAIN THREAT...ALSO EXPECT SOME OF
THE STORMS TO PRODUCE DAMAGING DOWNBURSTS.

03

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Apr 19, 5:49 AM CST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
649 AM CDT WED APR 19 2006

ALZ011>015-017>050-201130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
649 AM CDT WED APR 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.
A PRE-FRONTAL TROUGH AND A COLD FRONT WILL APPROACH NORTHERN
AND WESTERN ALABAMA TODAY...WHILE AN OLD QUASI-STATIONARY FRONT
WILL MEANDER ACROSS EASTERN ALABAMA. MUCH OF CENTRAL ALABAMA WILL BE
POSITIONED IN A WARM AND UNSTABLE ENVIRONMENT. THESE SURFACE
BOUNDARIES WILL PROVIDE ADDED FOCUS FOR THUNDERSTORM DEVELOPMENT
MAINLY THIS AFTERNOON AND THIS EVENING. ALTHOUGH OVERALL RAIN CHANCES
REMAIN RELATIVELY LOW...THE THUNDERSTORMS THAT DEVELOP WILL HAVE THE
POTENTIAL OF BECOMING SEVERE ANYWHERE ACROSS CENTRAL ALABAMA. THE
STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.
THE STRONGEST STORMS WILL OCCUR DURING THE HEATING OF DAY...GENERALLY
FROM 2 PM UNTIL 9 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ON THURSDAY...THE ATMOSPHERE ACROSS CENTRAL ALABAMA WILL REMAIN
MOIST AND UNSTABLE. THIS ATMOSPHERE WILL BE CAPABLE OF SUPPORTING
SEVERE THUNDERSTORM DEVELOPMENT. IN ADDITION...AN UPPER LEVEL
DISTURBANCE MOVING OVER THE REGION WILL PROVIDE EXTRA LIFT FOR
THUNDERSTORM DEVELOPMENT. ONCE AGAIN...THESE STORMS MAY DEVELOP
ANYWHERE ACROSS CENTRAL ALABAMA MAINLY DURING THE HEATING OF THE
DAY...BUT THE GREATEST THREAT WILL BE NORTH OF INTERSTATE 20.

ON FRIDAY AND FRIDAY NIGHT...A COLD FRONT FINAL LOOKS LIKE IT WILL
PUSH THROUGH CENTRAL ALABAMA. THE ATMOSPHERE AHEAD OF THIS FRONT
REMAINS MOIST AND UNSTABLE ACROSS ALL OF CENTRAL ALABAMA. IN
ADDITION...A STRONGER UPPER LEVEL DISTURBANCE WILL BE ASSOCIATED WITH
THE FRONT AS IT PUSHES THROUGH. THIS SITUATION MAY PRODUCE MORE
WIDESPREAD SEVERE WEATHER IN THE FORM OF DAMAGING WINDS AND LARGE
HAIL. THE STORMS WILL BEGIN BETWEEN 2 PM AND 4 PM IN NORTHWEST
ALABAMA AND MOVE SOUTHEASTWARD...GRADUALLY WEAKENING IN THE FAR
SOUTHEAST BY EARLY SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY WEDNESDAY AFTERNOON...THURSDAY AFTERNOON...AND FRIDAY
AFTERNOON AND EVENING. PLEASE REMAIN UP TO DATE ON THE LATEST
DETAILS CONCERNING THESE POTENTIAL THUNDERSTORMS.

In the hours before

Local storm report, Apr 19, 12:09 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
109 PM CDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             3 NE GAYLESVILLE        34.30N 85.52W
04/19/2006  E1.75 INCH       CHEROKEE           AL   EMERGENCY MNGR

            GOLF BALL SIZED HAIL ON COUNTY ROAD 114 JUST NORTHEAST OF
            GAYLESVILLE.

&&

DCW
Local storm report, Apr 19, 12:27 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
127 PM CDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     HAIL             CEDAR BLUFF             34.22N 85.60W
04/19/2006  E1.75 INCH       CHEROKEE           AL   EMERGENCY MNGR

            GOLF BALL SIZED HAIL AT THE CEDAR BLUFF POST OFFICE.

&&

DCW
Local storm report, Apr 19, 12:33 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
133 PM CDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             CEDAR BLUFF             34.22N 85.60W
04/19/2006  E2.00 INCH       CHEROKEE           AL   PUBLIC

            GOLF BALL AND LARGER HAIL DAMAGED VEHICLES ON THE HWY 68
            BRIDGE IN CEDAR BLUFF.

&&

DCW
Local storm report, Apr 19, 12:43 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
143 PM CDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     HAIL             FORNEY                  34.09N 85.46W
04/19/2006  E1.75 INCH       CHEROKEE           AL   EMERGENCY MNGR

            GOLF BALL SIZED HAIL IN FORNEY.

0139 PM     HAIL             5 SSE CENTRE            34.09N 85.64W
04/19/2006  E0.75 INCH       CHEROKEE           AL   EMERGENCY MNGR

            DIME SIZED HAIL ON HWY 9 BETWEEN CENTRE AND PIEDMONT.

&&

DCW
Local storm report, Apr 19, 12:59 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
159 PM CDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     HAIL             3 W CENTRE              34.15N 85.72W
04/19/2006  E1.75 INCH       CHEROKEE           AL   BROADCAST MEDIA

            GOLF BALL SIZED HAIL JUST WEST OF CENTRE.

&&

DCW

The radar

The Northeast Alabama radar (KHTX), 94 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cherokee

When
April 19, 1:00 PM CST
Where
Cherokee County, Centre
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
34.150, -85.683

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504494.